Tornadoes · United States · Minnesota · 2024
EF1 tornado, Melrose to New Munich, Minnesota, August 3, 2024
From Melrose to New Munich, this EF1 tornado ran 5.4 miles across Stearns County on August 3, 2024, touching down at 8:11 PM CDT and reaching 1,000 yards wide. It killed nobody, and did $2.0 million of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- August 3, 2024
- Touchdown
- 8:11 PM CDT (01:11 UTC)
- Lifted
- 8:20 PM CDT (01:20 UTC)
- On the ground
- 9 minutes
- Path length
- 5.4 miles (8.6 km)
- Path width
- 1,000 yards (914 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2.0 million
- County
- Stearns County
- Touchdown point
- 45.686, -94.830
- Lift-off point
- 45.612, -94.796
- Record number
- 2408031911-01
The damage survey
16 damage points were recorded along this path by NWS MPX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 97 mph.
- Just north of the barn that lost roof panels was an irrigation pivot system that was tipped over.
- Numerous trees down as well north and west of the turkey barn.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A pronounced cold front sagged south of Canada, colliding with a warm and humid air mass across central Minnesota. Surface temperatures reached the upper 80s/lower 90s with dew points in the low to mid 70s. This created an unstable environment conducive for storms supporting large hail, strong winds, and a few tornadoes. ||A pair of strong supercells formed along the front over central Minnesota during the late afternoon and travelled south-southeast through the evening. Initial storms produced very large hail up to 3 inches in diameter, with sporadic reports of wind damage. An EF-1 tornado impacted Melrose, MN as the supercells travelled through Stearns County.
A tornado moved south-southeast through the west side of Melrose. The worst structural damage took place in the northwest side of town. The tornado destroyed a large metal building system and peeled the roof off of several other buildings. Portions of the roof were torn off some townhomes. Hundreds of trees were uprooted or broken. The tornado moved across a golf course, taking down many dozens of trees. In the far southern part of Melrose, more homes sustained damage and the tornado completely destroyed a large machine shed at a farm. After exiting town, the tornado moved across fields and damaged a few more farms. One turkey barn had much of its roof removed and the roof was blown off a large shed shortly before the tornado dissipated.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.
The county was under a severe thunderstorm watch, issued at 23:27 UTC and running to 02:24 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 23:27 UTC | 02:24 UTC | Severe Thunderstorm Watch | MPX |
| 01:00 UTC | 02:00 UTC | Severe Thunderstorm Warning | MPX |
| 01:10 UTC | 01:44 UTC | Severe Thunderstorm Warning | MPX |
| 01:17 UTC | 01:45 UTC | Tornado Warning | MPX |
| 01:24 UTC | 01:43 UTC | Tornado Warning | MPX |
| 01:48 UTC | 02:22 UTC | Severe Thunderstorm Warning | MPX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 01:13 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the tornado touched down at Aug 3, 6:23 PM CDT, 1 hour 48 minutes earlier. Its key messages:
- Scattered severe storms with large hail and damaging winds late this afternoon and through the evening. The main threat is west of I-35.
- Soaking rain Monday, and then cooler, cloudy, and continued chances for rain next week.
Area forecast discussion, Aug 3, 6:23 PM CDT, 1 hour 48 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 623 PM CDT Sat Aug 3 2024 .KEY MESSAGES... - Scattered severe storms with large hail and damaging winds late this afternoon and through the evening. The main threat is west of I-35. - Soaking rain Monday, and then cooler, cloudy, and continued chances for rain next week. && .DISCUSSION... Issued at 229 PM CDT Sat Aug 3 2024 Thunderstorms are ongoing across northern Minnesota, with this activity soon moving into central Minnesota as a slow-moving cold front drops south across the state. At the moment, these storms are not that strong, however a much more impressive environment for severe weather exists across central and southwest Minnesota where 3000-4000 J/kg of MUCAPE has developed along with steep mid-level lapse rates. Seasonally strong wind shear of 30-40 kts is also present along an north of the front, and the perpendicular orientation of this shear to the front favors discrete supercell development once the storms reach the more favorable environment. Large hail and damaging winds will be the threat with any storms this evening, with significant hail (2" or greater) possible, especially across west-central Minnesota where the lapse rates & instability are mots impressive. Relatively dry low-levels and high cloud bases means the tornado threat is minimal, but the steep lapse rates means a damaging wind threat will be present with the strongest storms, especially is they begin to merge into clusters later in the evening. The main timing for storms will be 4-7 PM across central Minnesota & northwest Wisconsin, 7-10 PM for western MN, the Twin Cities metro & western Wisconsin, and 9 PM - midnight for southern Minnesota. The severe threat will be highest during the early evening across central Minnesota and generally wane through the night as instability decreases, but a threat for severe storms still exists for the Twin Cities & points south. The front stalls out across southern Minnesota tomorrow morning, and could act as a focal points for additional thunderstorms development tomorrow afternoon. CAMs today have backed off on the amount of thunderstorm development, but will continue to mention a low (10-20%) chance for storms tomorrow. Isolated strong to severe storms can't be ruled out. temperatures will be cooler behind the front with highs around 80. Stronger support aloft arrives Monday with the front likely still stalled out somewhere along the IA/MN border, with increasing frontogenesis north of the boundary expected to generate a banded rain event across much of the area. The severe threat looks low with cool temperatures north of the front, but slow-moving storms & rich PW values mean a widespread soaking rain is expected. Enhanced rainfall amounts in excess of 2-3" are possible within the narrow band of precipitation where the frontogenesis is strongest. A system Wednesday brings another chance for widespread rain, but otherwise cooler temperatures prevail next week with periodic chances for lighter rain. && .AVIATION /00Z TAFS THROUGH 00Z SUNDAY/... Issued at 606 PM CDT Sat Aug 3 2024 Storm development is occurring over north-central Minnesota early this evening, with more growth expected to occur further west as the boundary pushes southeast throughout the evening. Initial mode will be scattered as storms continue to develop, and then are expected to become more clustered as they reach further south. Confidence is high for impacts at STC, MSP, and RNH given the current storm development. There is less certainty with how far west storms will develop for impacts at AXN and RWF, but if any storms go up they will likely be strong. Confidence is also lower for how long the storms lasts into the night, which is highlighted by the prob30s for MKT and EAU. Following the storms, mostly VFR conditions and NE winds at 10kts of less are expected through the period. KMSP...Adjusted timing slightly later to 04-07z given storms are primarily moving eastward early this evening, and are not expected to shift southeast for another 30-60 minutes. There is still a small chance (20%) that storms stick around for more than 3 hours, but recent models favor more of a progressive pattern so we have excluded the prob30 for TSRA on the tail end of the main impacts. /OUTLOOK FOR KMSP/ MON...MVFR/RA likely, chc -TSRA/IFR. Wind NE 5-10 kts. TUE...VFR. Wind E 5-10 kts. WED...VFR/-SHRA, chc -TSRA. Wind W 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...ETA AVIATION...BED
Hazardous weather outlook, Aug 3, 2:20 PM CDT, 5 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 220 PM CDT Sat Aug 3 2024 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 041930- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 220 PM CDT Sat Aug 3 2024 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. Scattered thunderstorms this evening with the strongest storms capable of large hail and damaging wind. The threat for significant hail (greater than 2 inches) is highest across central Minnesota. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms and locally heavy rainfall are expected Monday. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will likely be needed this evening.
In the hours before
Local storm report, Aug 3, 7:47 PM CDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
747 PM CDT Sat Aug 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0744 PM Hail 6 W Cushing 46.14N 94.70W
08/03/2024 M0.88 Inch Todd MN Trained Spotter
&&
BEDSpecial weather statement, Aug 3, 7:48 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
748 PM CDT Sat Aug 3 2024
MNZ043-044-040130-
Mille Lacs MN-Morrison MN-
748 PM CDT Sat Aug 3 2024
...STRONG THUNDERSTORMS WILL IMPACT MILLE LACS AND SOUTHEASTERN
MORRISON COUNTIES THROUGH 830 PM CDT...
At 748 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Lastrup, or 19 miles southwest of Mille Lacs Lake,
moving southeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Mille Lacs Lake, Pierz, Onamia, Isle, Wahkon, Lastrup, Vineland,
Morrill, Harding, Genola, Hillman, and Mille Lacs Kathio State Park.
This includes U.S. Highway 169 between mile markers 195 and 229.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
central and east central Minnesota.
&&
LAT...LON 4598 9343 4598 9352 4581 9352 4580 9377
4582 9377 4583 9399 4616 9430 4616 9381
4624 9381 4625 9344
TIME...MOT...LOC 0048Z 315DEG 37KT 4609 9396
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
BPHLocal storm report, Aug 3, 7:52 PM CDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
752 PM CDT Sat Aug 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM Hail 1 S Round Prairie 45.89N 94.88W
08/03/2024 M1.50 Inch Todd MN Trained Spotter
&&
TDHLocal storm report, Aug 3, 7:53 PM CDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
753 PM CDT Sat Aug 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM Hail 4 S Browerville 46.03N 94.87W
08/03/2024 M2.00 Inch Todd MN Trained Spotter
Picture via X.
&&
TDHLocal storm report, Aug 3, 7:56 PM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
756 PM CDT Sat Aug 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM Tstm Wnd Dmg 1 SE Staples 46.35N 94.79W
08/03/2024 Todd MN Public
Public reported tree debris and 3-4 inch
diameter branches broken off near southern
Staples train station via facebook.
&&
TDHLocal storm report, Aug 3, 8:08 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
808 PM CDT Sat Aug 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0727 PM Hail Eagle Bend 46.17N 95.04W
08/03/2024 M1.75 Inch Todd MN Trained Spotter
Delayed report via Todd Co EM.
&&
TDHThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Minneapolis, MN (KMPX), 00:00Z
1.2 hours before the tornado, 130 km from the path. August 4, 2024.
- Mixed-layer CAPE
- 703 J/kg
- Mixed-layer CIN
- -305 J/kg
- Surface CAPE
- 1713 J/kg
- Mixed-layer LCL
- 1653 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 183 m²/s²
- 0-3 km storm-relative helicity
- 303 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
- 0-3 km lapse rate
- 6.5 K/km
Minneapolis, MN (KMPX), 12:00Z
10.8 hours after it, 130 km from the path. August 4, 2024.
- Mixed-layer CAPE
- 1123 J/kg
- Mixed-layer CIN
- -184 J/kg
- Surface CAPE
- 361 J/kg
- Mixed-layer LCL
- 740 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
- 0-3 km lapse rate
- 3.9 K/km
The surface observations
Sauk Centre (D39), 11 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 23:15 UTC | 84.6 | 74 | 170° 7 kt | 1011.2 | VCTS | |
| 23:35 UTC | 85 | 75.2 | 160° 11 kt | 1010.8 | VCTS | |
| 23:55 UTC | 83 | 75 | 170° 8 kt | 1010.2 | ||
| 00:15 UTC | 81.7 | 75.2 | 170° 8 kt | 1009.5 | VCTS | |
| 00:35 UTC | 81 | 75.7 | 150° 9 kt | 1009.8 | VCTS | |
| 00:55 UTC | 80 | 74 | 180° 12 kt | 1008.5 | -TSRA | |
| 01:15 UTC | 71.8 | 71.8 | 350° 20 kt | 33 | 1010.8 | -TSRA |
| 01:35 UTC | 74.3 | 69 | 40° 12 kt | 21 | 1010.8 | -TSRA |
| 01:55 UTC | 74 | 64.8 | 90° 10 kt | 21 | 1011.5 | VCTS |
| 02:15 UTC | 72.7 | 64.6 | 110° 6 kt | 1011.5 | ||
| 02:35 UTC | 72 | 65.5 | 0° 0 kt | 1011.9 | ||
| 02:55 UTC | 72 | 67 | 10° 10 kt | 1012.9 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Minneapolis radar (KMPX), 132 km away, was scanning. The volume nearest the touchdown began at 01:10 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 00:14 UTC | HAIL 1.75 | 4 Ne Eagle Bend | Todd, MN | Report from mPING: Golf Ball (1.75 in.). |
| 00:20 UTC | HAIL 2 | 4 S Browerville | Todd, MN | Picture via X. |
| 00:22 UTC | HAIL 3 | 1 N Browerville | Todd, MN | |
| 00:27 UTC | HAIL 1.75 | Eagle Bend | Todd, MN | Delayed report via Todd Co EM. |
| 00:44 UTC | HAIL 0.88 | 6 W Cushing | Todd, MN | |
| 00:50 UTC | HAIL 1.5 | 1 S Round Prairie | Todd, MN | |
| 00:53 UTC | TSTM WND GST 65 | Little Falls | Morrison, MN | Trees reported down in Little Falls. Wind gust was measured. |
| 00:58 UTC | TSTM WND DMG | Grey Eagle | Todd, MN | Video via X shows multiple full size pine trees snapped in half. Time estimated from radar. |
| 01:00 UTC | TSTM WND DMG | Grey Eagle | Todd, MN | Photo via X shows large tree uprooted. Time estimated via radar. |
| 01:00 UTC | HAIL 2 | Grey Eagle | Todd, MN | Photo via twitter. |
| 01:05 UTC | HAIL 1.75 | Long Prairie | Todd, MN | Photo sent via twitter, hailstones appear near golf ball in size. |
| 01:07 UTC | TORNADO | 1 Sse Melrose | Stearns, MN | Trained spotter reported brief tornado that touched down near I-94 in Melrose for roughly 4 minutes. |
| 01:11 UTC | TORNADO | 1 N Melrose | Stearns, MN | Corrects previous tornado report from 1 SSE Melrose. NWS storm survey determined an EF1 tornado touched down in the northwest corner of Melrose and tracked south-southeast for 5.4 miles. A large metal building was destro |
| 01:15 UTC | TSTM WND DMG | 1 S Melrose | Stearns, MN | Shed and garage down. Roof partially off house. Probable tornado. Time estimated. |
| 01:26 UTC | TSTM WND DMG | New Munich | Stearns, MN | Spotter noted numerous tree branches down, large tree split in half, and branches on power lines. Time estimated from radar. |
| 02:00 UTC | HAIL 0.7 | Paynesville | Stearns, MN | |
| 02:05 UTC | HAIL 1 | 4 S Regal | Kandiyohi, MN | delayed report quarter hail in Hawick. |
| 02:08 UTC | HAIL 1.75 | 4 Ssw Paynesville | Meeker, MN | Delayed report. Golf ball sized hail in NW Meeker Co. via Dispatch. |
| 02:09 UTC | TSTM WND DMG | 1 E Spicer | Kandiyohi, MN | Report from mPING: 3-inch tree limbs broken with time estimated by radar. |
| 02:30 UTC | TSTM WND DMG | Atwater | Kandiyohi, MN | Relay via Emergency manager. Multiple large trees down throughout Atwater and just south of Atwater. Time estimated from radar. |
| 02:30 UTC | HAIL 1.75 | Atwater | Kandiyohi, MN | Picture via X. |
| 02:33 UTC | HAIL 1.25 | Atwater | Kandiyohi, MN |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2024 tornado in MinnesotaEvery tornado in Minnesota since 1950Warnings in force in Minnesota nowThe forecast where you are
The other tornadoes of August 3, 2024
1 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| August 3 | 5:28 PM EDT | EF1 | Wake, NC | 1.5 | 30 | $120,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.